Michigan, 2014

Damaging Winds in Michigan, September 5, 2014

September 5, 2014 · NWS GRR · 6 events in 6 counties and zones

Severe thunderstorms moved quickly across southern lower Michigan during the late afternoon and evening hours of September 5th, causing significant tree damage and power outages. The cities of Kalamazoo and Eaton Rapids, in particular, were hit hard by severe straight line winds where numerous large trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms moved quickly across southern lower Michigan during the late afternoon and evening hours of September 5th, causing significant tree damage and power outages. The cities of Kalamazoo and Eaton Rapids, in particular, were hit hard by severe straight line winds where numerous large trees and power lines were blown down. There were many reports of tree damage and thousands of people without power from Van Buren and Allegan counties eastward through Barry, Kalamazoo, Calhoun, Eaton, Ingham, and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 5, 2:26 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 5, 2:26 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EDT FRI SEP 5 2014

LATEST UPDATE...
MESOSCALE DISCUSSION/SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.MESOSCALE DISCUSSION...
ISSUED AT 326 PM EDT FRI SEP 5 2014

EXTREME INSTABILITY HAS BUILT ACROSS THE SE THIRD OF THE CWFA WITH
ML CAPES OVER 3500 J/KG AHEAD OF THE COLD FRONT. THE COLD FRONT AS
OF 19Z IS ROUGHLY FROM SAGINAW BAY...TO JUST SE OF GRAND RAPIDS...TO
JUST NORTH OF SOUTH HAVEN. BEST EFFECTIVE SHEAR IS INCREASING
IMMEDIATELY BEHIND THE FRONT. WE EXPECT THAT THE FRONT WILL LIGHT UP
VERY SOON WITH GOOD ASSOCIATED SFC MOIST CONVERGENCE...AND BECOME A
SOLID LINE AS THE FRONT PUSHES SOUTHEAST.

BIGGEST THREATS WITH THE STORMS ARE EXPECTED TO BE DAMAGING WINDS
WITH A UNIDIRECTIONAL PROFILE AND FORMIDABLE WINDS ALOFT ALONG WITH
DRY MID AND UPPER LEVELS...LARGE HAIL WITH THICK CAPE IN THE -10C TO
-30C LAYER...AND HEAVY RAINFALL WITH PRECIPITABLE WATERS APPROACHING
2 INCHES.

&&

.SYNOPSIS...
ISSUED AT 326 PM EDT FRI SEP 5 2014

A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH SOUTHERN LOWER
MICHIGAN THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO
ACCOMPANY THIS FRONT INTO THE EARLY EVENING HOURS BEFORE SHIFTING
SOUTH OF THE STATE. A WAVE WILL THEN MOVE ACROSS THE AREA OVERNIGHT
BRINGING MORE RAIN TO SOUTHERN LOWER MICHIGAN.

MUCH COOLER AND DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY. HIGH
PRESSURE WILL TAKE CONTROL OF THE WEATHER FOR THE AREA THROUGH AT
LEAST MONDAY. PLENTY OF SUNSHINE CAN BE EXPECTED DURING THE DAYLIGHT
HOURS. THE NEXT CHANCE OF RAIN WILL COME DURING THE DAY ON TUESDAY
WITH THE NEXT FRONTAL SYSTEM.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 326 PM EDT FRI SEP 5 2014

THE MAIN FOCUS OF THE SHORT TERM PORTION OF THE FCST WILL BE ON THE
CONVECTIVE TRENDS AND SEVERE WEATHER POTENTIAL THROUGH TONIGHT. WE
EXPECT THAT THE SEVERE WEATHER POTENTIAL WILL BE PRESENT THROUGH
EARLY THIS EVENING ACROSS THE SOUTHERN PORTION OF THE AREA BEFORE
THE THREAT DIMINISHES GREATLY BY 00Z THIS EVENING.

INSTABILITY CONTINUES TO BUILD ACROSS THE SRN PORTION OF THE CWFA
WHERE PLENTY OF SUNSHINE HAS BEEN PRESENT ALL DAY TODAY. COLD FRONT
LOOKS TO EXTEND FROM NEAR SAGINAW BAY TO JUST SE OF GRAND RAPIDS TO
JUST NORTH OF SOUTH HAVEN AS OF 19Z THIS AFTERNOON. IT IS SOUTH OF
THIS FRONT WHERE THE BEST SEVERE WX POTENTIAL WILL BE FOUND. THE
FRONT IS EXPECTED TO PUSH SOUTH OF THE CWFA BY 00Z THIS
EVENING...ESSENTIALLY ENDING THE SEVERE THREAT. PLEASE SEE THE
MESOSCALE DISCUSSION ABOVE FOR MORE DETAILS.

WE ARE LOOKING AT A SECONDARY BAND OF SHOWERS AND AN EMBEDDED STORM
THEN MOVING IN LATER THIS EVENING AND CONTINUING OVERNIGHT TONIGHT.
THE FRONT SLOWS DOWN FOR A BIT JUST SOUTH OF THE CWFA AS WE HAVE
UPPER ENERGY THAT IS GOING TO INDUCE MORE PCPN OVERNIGHT. THERE IS A
NICE SHORT WAVE THAT IS CROSSING THE MO RIVER THIS AFTERNOON THAT IS
MOVING ENE AS THE UPPER TROUGH COMING DOWN FROM CANADA PICKS IT UP.
MODELS INDICATE A GOOD DEAL OF MID LEVEL FGEN MOVING IN/DEVELOPING
OVER THE AREA BY 06Z TONIGHT AS THIS WAVE INTERACTS WITH THE FRONTAL
ZONE. THE BEST CHC OF PCPN WILL ONCE AGAIN BE FURTHER SE...CLOSER TO
THE SFC FRONT AND BEST MOISTURE. THIS PCPN COULD EXTEND TO THE NW
OVER A GOOD PORTION OF THE CWFA.

THUNDER CHANCES WITH THE OVERNIGHT PCPN LOOK RATHER SMALL.
INSTABILITY OVERNIGHT DROPS TO ABOUT NOTHING AS THE FRONTAL ZONE AT
THE SFC AND ALOFT SHIFTS SE WITH TIME. WITH THE INSTABILITY
WANING...SEVERE THREAT IS QUITE LOW...IF THERE IS ANY AT ALL. THE
RAINFALL COULD BE AN ISSUE AS IT WILL AFFECT LOCATIONS THAT COULD
SEE HEAVY RAIN WITH THE FIRST BATCH THIS AFTERNOON. THIS SHOULD ALL
MOVE OUT PRETTY MUCH BY 12Z SAT AS THE SHORT WAVE MOVES EAST OF THE
AREA.

THE REST OF THE PERIOD WILL FEATURE QUIET WEATHER WITH COOL AND MUCH
LESS HUMID CONDITIONS THEN AS HIGH PRESSURE BUILDS IN OVER THE AREA.
WE COULD SEE SOME BREEZY CONDITIONS FOR A GOOD PART OF THE DAY ON
SAT AS THE GRADIENT AHEAD OF THE RIDGE MOVES OVER AND IS ENHANCED BY
THE LAKE. THIS WILL WEAKEN LATER SAT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 326 PM EDT FRI SEP 5 2014

LITTLE QUESTION OUR WEATHER IS BECOMING MORE FALL LIKE. THE MOST
SIGNIFICANT ISSUE WITH THE LONG RANGE FORECAST IS THE SYSTEM IN THE
THURSDAY TIME FRAME. THIS COULD BRING THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL. BEHIND IT THE AIR BECOMES COLD ENOUGH FOR LAKE
EFFECT RAIN SHOWERS.

THE MODELS ARE IS REASONABLE AGREEMENT TILL WEDNESDAY. IT IS AT THAT
POINT THE ECMWF IS MUCH DEEPER AND SLOWER WITH A CLOSED UPPER LOW
COMING INTO THE GREAT LAKES THAN IS THE GFS. ACTUALLY THE GFS NEVER
ACTUALLY CLOSES OFF THE UPPER LOW LIKE THE ECMWF DOES. SINCE THE
ECMWF HAS BEEN MORE CONSISTENT WITH THE SYSTEM THAN THE GFS I AM
LEANING IN THE DIRECTION OF THE ECMWF. THAT WOULD BRING WARMER AND
MORE UNSTABLE AIR FATHER NORTH AND RESULT IN THUNDERSTORMS WEDNESDAY
NIGHT INTO THURSDAY. EITHER WAY THROUGH WE WOULD HAVE WILL SEE
SHOWERS WEDNESDAY INTO THURSDAY.

PRIOR TO THAT EXPECT HIGH PRESSURE TO RESULT IN SLIGHTLY BELOW
NORMAL TEMPERATURES...MOSTLY CLEAR SKIES AND LIGHT WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 125 PM EDT FRI SEP 5 2014

A COMPLEX FORECAST FOR SURE. THERE IS CURRENTLY A BAND OF MVFR
CIGS JUST AHEAD OF THE COLD FRONT BUT VERY LITTLE IN THE WAY OF
CONVECTION. I TIMED THE MVFR CIGS THROUGH THE TAF SITES AHEAD OF
THE COLD FRONT. I ALSO PUT VCTS AT MOST OF THE TAF SITES BUT
REALISTICALLY IT WOULD SEEM (BASED ON WHERE IT IS CURRENTLY SUNNY)
JXN AND LAN HAVE THE BEST CHANCE OF GETTING ONE OF THOSE
THUNDERSTORMS.

TONIGHT A STRONG SHORTWAVE IN COMBINATION WITH THE JET ENTRANCE
REGION LIFT WILL BRING AND AREA OF SHOWERS ACROSS THE TAF SITES
BETWEEN 06Z AND 12Z. THAT MAY RESULT IN MVFR/IFR CIGS/VSBY FOR
SEVERAL HOURS OVERNIGHT. ONCE THAT IS THROUGH...AROUND 12Z SKIES
SHOULD CLEAR FOR THE DAY TIME HOURS OF SATURDAY.

&&

.MARINE...
ISSUED AT 326 PM EDT FRI SEP 5 2014

WE WILL BE KEEPING THE NEARSHORE WATERS HEADLINE FREE FOR THIS
COMING WEEKEND. WINDS AND WAVES WILL REMAIN UP SOME ON SATURDAY AS
THE COOLER AIR ADVECTS IN AND HIGH PRESSURE BUILDS INTO THE AREA. WE
EXPECT THESE TO STAY JUST BELOW SMALL CRAFT ADVISORY CRITERIA. THE
AREA OF HIGH PRESSURE SHOULD BE ALMOST OVERHEAD ON SUNDAY BRINGING
WINDS UNDER 15 KNOTS AND LITTLE IF ANY WAVES FOR THE SECOND HALF OF
THE WEEKEND.

&&

.HYDROLOGY...
ISSUED AT 326 PM EDT FRI SEP 5 2014

HEAVY RAINFALL WILL BE A CONCERN THROUGH TONIGHT...ESPECIALLY FOR
SOUTHERN AREAS. PRECIPITABLE WATERS ARE RUNNING AROUND JUST BELOW 2
INCHES AHEAD OF THE FRONT. ONE LINE OF STORMS WITH HEAVY RAIN IS
EXPECTED THE FURTHER SOUTH AND EAST YOU GO. THE STORMS WILL MOVE
STEADILY TO THE SOUTHEAST...HOWEVER SOME SHORT TERM TRAINING WITH
HEAVY RAINFALL RATES COULD PRODUCE SOME LOCAL URBAN FLOODING.
ANOTHER BAND OF RAIN IS EXPECTED TO FORM THIS EVENING AND WILL
AFFECT THE SRN PORTION OF THE AREA ALSO OVERNIGHT. THIS SECOND BATCH
OF RAIN WILL NOT BE AS HEAVY AS DRIER AIR STARTS TO WORK INTO THE
AREA. HOWEVER IT COULD EXACERBATE ANY ISSUES THAT OCCUR WITH THE
FIRST LINE.

DRY WEATHER THIS WEEKEND AND EARLY NEXT WEEK WILL ALLOW THE RIVERS
AND STREAMS TO START TO RECOVER FROM HEAVY RAINFALL TODAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...NJJ
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, Sep 5, 10:10 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EDT FRI SEP 5 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1110 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD SOUTH TOWARDS SOUTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING.

STORMS COULD BECOME SEVERE MAINLY ALONG AND SOUTH OF INTERSTATE 96
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS COULD PRODUCE WIND
GUSTS OVER 60 MPH...HAIL TO AROUND ONE INCH IN DIAMETER...TORRENTIAL
RAIN AND VERY FREQUENT LIGHTNING. MINOR STREET FLOODING IS ALSO
POSSIBLE. STORM MOTION WILL BE TO THE EAST AT 35 MPH WHICH WILL
SHIFT THE THREAT TOWARDS SOUTHEAST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

LMZ844>849-061015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1110 AM EDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED OVER LAKE MICHIGAN FROM TODAY INTO
THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH STRONG
WINDS PRODUCING LOCALLY HIGHER WAVES. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

DUKE TJT

In the hours before

Local storm report, Sep 5, 10:32 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1132 AM EDT FRI SEP 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SE MUSKEGON           43.20N 86.22W
09/05/2014  M2.80 INCH       MUSKEGON           MI   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS.

0119 AM     HEAVY RAIN       1 N NORTON SHORES       43.17N 86.25W
09/05/2014  M2.50 INCH       MUSKEGON           MI   PUBLIC

0100 AM     HEAVY RAIN       3 E MUSKEGON            43.23N 86.20W
09/05/2014  M2.36 INCH       MUSKEGON           MI   PUBLIC

            STORM TOTAL PRECIP ON HARVEY ST. IN MUSKEGON
            THROUGH 1 AM

0700 AM     HEAVY RAIN       4 SW DALTON             43.28N 86.30W
09/05/2014  M1.90 INCH       MUSKEGON           MI   COCORAHS

            COCORAHS STATION 3 SW DALTON /1107V/ HEAVY
            RAIN DURATION 24 HOURS.

0145 AM     HEAVY RAIN       TWIN LAKE               43.37N 86.18W
09/05/2014  E1.50 INCH       MUSKEGON           MI   PUBLIC

            HEAVY RAIN DURATION 45 MINUTES.

1245 AM     HEAVY RAIN       1 NE NORTON SHORES      43.17N 86.24W
09/05/2014  M1.45 INCH       MUSKEGON           MI   ASOS

            ASOS STATION MUSKEGON COUNTY AIRPORT /MKG/
            HEAVY RAIN DURATION 1 HOUR 30 MINUTES.

1255 AM     FLOOD            1 WNW ROOSEVELT PARK    43.21N 86.29W
09/05/2014                   MUSKEGON           MI   LAW ENFORCEMENT

            REPORT OF 3 FEET OF STANDING WATER NEAR A
            MCDONALD'S ON W SHERMAN BLVD. ADDITIONAL
            REPORTS OF 3 FEET OF STANDING WATER ON
            SEAWAY DRIVE NEAR LAKETON AND W SUMMIT
            AVENUES.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Special weather statement, Sep 5, 1:13 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT FRI SEP 5 2014

MIZ072-051900-
KALAMAZOO-
213 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR OSHTEMO...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  KALAMAZOO BY 225 PM EDT...
  RICHLAND BY 240 PM EDT...
  OSHTEMO BY 215 PM EDT...
  GALESBURG BY 240 PM EDT...
  CLIMAX BY 245 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4219 8577 4237 8576 4242 8549 4242 8530
      4223 8530
TIME...MOT...LOC 1813Z 259DEG 28KT 4229 8571

HOVING
Local storm report, Sep 5, 1:22 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
222 PM EDT FRI SEP 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 N OSHTEMO             42.29N 85.68W
09/05/2014  E0.75 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            DIME SIZE HAIL

&&

CAS
Special weather statement, Sep 5, 2:14 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT FRI SEP 5 2014

MIZ072-073-052000-
CALHOUN-KALAMAZOO-
314 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR ATHENS...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  TEKONSHA BY 345 PM EDT...
  MARSHALL BY 355 PM EDT...
  ATHENS BY 315 PM EDT...
  BURLINGTON BY 335 PM EDT...
  CERESCO BY 345 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4214 8544 4231 8497 4211 8484 4206 8500
      4207 8540
TIME...MOT...LOC 1914Z 247DEG 23KT 4209 8527

HOVING
Local storm report, Sep 5, 3:10 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT FRI SEP 5 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             1 S MARENGO             42.26N 84.85W
09/05/2014  M0.25 INCH       CALHOUN            MI   AMATEUR RADIO

&&

EBW
Special weather statement, Sep 5, 4:00 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT FRI SEP 5 2014

MIZ064-071-072-052230-
ALLEGAN-KALAMAZOO-VAN BUREN-
500 PM EDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES WEST OF
GLENN TO 24 MILES SOUTHWEST OF GLENN...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  ALLEGAN BY 605 PM EDT...
  GLENN BY 540 PM EDT...
  PULLMAN BY 545 PM EDT...
  OTSEGO BY 610 PM EDT...
  CHICORA BY 555 PM EDT...
  CHESHIRE CENTER BY 600 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4248 8626 4257 8624 4265 8555 4242 8555
      4242 8628
TIME...MOT...LOC 2058Z 262DEG 36KT 4251 8684 4230 8658

OSTUNO

The radar

The Grand Rapids radar (KGRR), 70 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
September 5, 4:18 PM EST to 4:33 PM EST
Where
Van Buren County, 1.53 mi E of Armstrong Corners
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
42.300, -85.840

Numerous trees were blown down across portions of Van Buren county.

Thunderstorm Wind, Kent

When
September 5, 4:55 PM EST
Where
Kent County, 0.69 mi S of Alaska
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.840, -85.480

There were reports of at least 8 trees that were blown down and blocked area roads in far southeastern Kent county, including in the town of Alaska.

Thunderstorm Wind, Kalamazoo

When
September 5, 5:00 PM EST to 5:10 PM EST
Where
Kalamazoo County, 0.51 mi E of Parchment
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.320, -85.540

Trained spotters reported that numerous large trees and power lines were blown down across portions of Kalamazoo county, including in the city of Kalamazoo, where thousands of people lost power for several days.

Thunderstorm Wind, Calhoun

When
September 5, 5:25 PM EST to 5:40 PM EST
Where
Calhoun County, 1.02 mi W of Lakeview
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.280, -85.200

The public reported that several trees were blown down across portions of Calhoun county.

Thunderstorm Wind, Eaton

When
September 5, 5:43 PM EST to 5:53 PM EST
Where
Eaton County, 3.49 mi S of Olivet Station
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
County Official
Coordinates
42.430, -84.940

Numerous large trees were blown down across portions of Eaton county. The town of Eaton Rapids was especially hard hit, where wind gusts estimated at up to 75 mph brought down numerous trees and power lines. There were thousands of power outages.

Thunderstorm Wind, Ingham

When
September 5, 5:57 PM EST to 6:07 PM EST
Where
Ingham County, 2.94 mi SSW of Packard
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
42.640, -84.600

Ingham county officials reported that several trees were blown down across portions of Ingham county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540655, 540662, 540658, 540659, 540660, 540661.